Alert archive / Virginia / Flash Flood Warnings in 2016
Flash Flood Warning 34, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 28, 2016, 6:50 PM EDT for Albemarle County, Nelson County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2016, 6:50 PM EDT (22:50 UTC)
- Expired
- Jun 28, 2016, 9:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Albemarle County, VA, Nelson County, VA
The radar
The Roanoke radar (KFCX), 165 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -47 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
694
WGUS51 KLWX 282250
FFWLWX
VAC003-125-290145-
/O.NEW.KLWX.FF.W.0034.160628T2250Z-160629T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
650 PM EDT TUE JUN 28 2016
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN ALBEMARLE COUNTY IN CENTRAL VIRGINIA...
EAST CENTRAL NELSON COUNTY IN CENTRAL VIRGINIA...
* UNTIL 945 PM EDT
* AT 650 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY
FALLEN. ADDITIONAL RAINFALL OF UP TO ONE INCH IS POSSIBLE. FLASH
FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT ARE EXPECTED TO EXPERIENCE FLOODING INCLUDE...
SCHUYLER...SCOTTSVILLE...ESMONT...KEENE...DAMON...FABER...GLENDOWER
AND ALBERENE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3786 7875 3791 7867 3789 7857 3780 7849
3776 7851 3776 7862 3771 7866 3768 7864
3768 7866 3770 7868 3770 7869 3768 7869
3767 7870
$$
SMZ1 follow-up statement
558
WGUS71 KLWX 282356
FFSLWX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
756 PM EDT TUE JUN 28 2016
VAC003-125-290006-
/O.CAN.KLWX.FF.W.0034.000000T0000Z-160629T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALBEMARLE VA-NELSON VA-
756 PM EDT TUE JUN 28 2016
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN ALBEMARLE AND EAST
CENTRAL NELSON COUNTIES IS CANCELLED...
THE HEAVY RAIN HAS ENDED. FLASH FLOODING IS NO LONGER EXPECTED. BE
ALERT FOR REMAINING STANDING WATER AND CONTINUE TO FOLLOW ROAD
CLOSURES.
LAT...LON 3786 7875 3791 7867 3789 7857 3780 7849
3776 7851 3776 7862 3771 7866 3768 7864
3768 7866 3770 7868 3770 7869 3768 7869
3767 7870
$$
LFRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 3:00 PM EDT, 3 hours 50 minutes earlier.
Area forecast discussion, Jun 28, 3:00 PM EDT, 3 hours 50 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 300 PM EDT Tue Jun 28 2016 .SYNOPSIS... A cold front will push through the area this evening and stall to the south by Wednesday morning. High pressure will build in the wake of the front. The next cold front crosses the area Saturday, stalling over the southern Mid-Atlantic Sunday and eventually pushing south Monday as high pressure builds in from the north. && .NEAR TERM /THROUGH TONIGHT/... Persistent cloud cover associated with surface trough/theta-e ridge is eroding from the west. A cold front is crossing the Appalachians, with convection firing out ahead of it. Southerly flow is only present in the low levels, and the best shortwave energy will be across PA, so expect decreasing coverage with southern extent. MLCAPE ahead of the line is around 1500 J/kg with bulk shear of 25-30 kt. The lingering cloud cover and weak mid- level lapse rates (in addition to the weak forcing) will be limiting factors to updraft development, but a moisture-rich environment exists east of the mountains, and some organized clusters may be able to form and present a gusty wind threat. The setup in addition to hi-res guidance suggests this is most likely east of the Blue Ridge and across the metros into southern MD late this afternoon into this evening. An axis of higher PWATs around 1.75 inches will be located across eastern areas. Combined with storm motions which could be around 20 kt or less, stronger/slow moving thunderstorm clusters could produce locally heavy rain and possible urban flooding in normally vulnerable areas. Isolated flash flooding cannot be ruled out, but am not expecting widespread issues given 1-hr FFG values are generally well above 2 inches outside of the urban areas. Will relegate this to an HWO mention given marginal threat. The showers and thunderstorms will likely be exiting the area around midnight, but could persist a little longer in southern MD. Some patchy fog could occur depending on how quickly drier air moves in, but did not feel confident enough to put it in the forecast. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... The front should push far enough south on Wednesday and Wednesday night that dry weather will prevail across the forecast area, although there may be some clouds at times given mid-level troughing. Temperatures and humidity will be a notch lower. The boundary will return back north on Thursday and Thursday night as the high moves to the east. GFS continues to be the wettest model on Thursday, but there will be a return southerly flow, so will keep small POPs over southern parts of the CWA. Temperatures and humidity will creep back upward. && .LONG TERM /FRIDAY THROUGH TUESDAY/... An upper trough of low pressure and associated cold front at the surface will move across the region Friday and Friday night. The chance for showers and thunderstorms will accompany the front. The timing and placement of precipitation development is uncertain at this time, but given bulk shear around 30 kt, a few stronger storms could occur. Unsettled conditions could linger through much of the weekend as the associated surface cold front lingers just to our south. Additional showers and thunderstorms could develop along this front Saturday through Sunday night. The next storm system will develop along the front at the western end of the Ohio Valley Sunday night into Monday as the stalled front starts tracking northward as a warm front. The threat for showers and thunderstorms will be concentrated across central and southern Virginia by the end of the weekend. This shower and thunderstorm threat will then propagate north toward the Mason-Dixon line as the newly-formed storm system moves parallel to the Ohio Valley Monday through Tuesday. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Main concern for the late afternoon and evening hours will be thunderstorms along a cold front. Clusters of storms may organize by the time they reach the Balt/Wash metro, and have thus included a TSRA mention at these terminals. However, there could be gaps in between storms with little impact. Brief gusty winds and heavy rain will be possible. Wind shift to NW will occur late this evening. A cold front will cross tonight. Depending on how quickly drier air arrives, there could be some fog, but did not feel confident enough to put in the TAFs. VFR in high pressure Wednesday and Wednesday night. Front returns north Thursday and Thursday night, although the probability of precipitation is low. MVFR or IFR conditions possible at times Friday through the weekend with showers and thunderstorms. Winds southwest to west 5 to 10 knots Friday and Friday night. && .MARINE... S to SE flow until late this evening overnight when a cold front passes. There may be a brief window near frontal passage where winds could approach SCA levels. However, 15 kt or less expected outside thunderstorms, which will be crossing the waters this evening. SMWs are possible. Front pushes south Wednesday and returns north late this week, with a cold front being slow to push into the area this weekend. In general, sub-SCA conditions expected. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...ADS NEAR TERM...ADS SHORT TERM...ADS LONG TERM...KLW AVIATION...ADS/KLW MARINE...ADS/KLW
Hazardous weather outlook, Jun 28, 5:20 PM EDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 520 PM EDT TUE JUN 28 2016 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-292130- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 520 PM EDT TUE JUN 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE GREATER BALTIMORE- WASHINGTON METRO AREA TO NORTH-CENTRAL VIRGINIA...AND SURROUNDING CHESAPEAKE BAY WATERS UNTIL 10 PM. THE MAIN THREAT IS DAMAGING WIND. LOCALIZED FLASH FLOODING IS POSSIBLE WITH THUNDERSTORMS THROUGH THIS EVENING...PARTICULARLY IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-292130- WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY- NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY- NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN- NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE- HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT- EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON- EASTERN PENDLETON- 520 PM EDT TUE JUN 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE NORTH-CENTRAL VIRGINIA PIEDMONT AND NORTH UNTIL 10 PM. THE MAIN THREAT IS DAMAGING WIND. ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FARTHER SOUTH IN CENTRAL VIRGINIA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. JACKSON
In the hours before
Local storm report, Jun 28, 5:46 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
546 PM EDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 1 SSW GLEN ECHO 38.83N 78.23W
06/28/2016 WARREN VA 911 CALL CENTER
TREE DOWN NEAR THE INTERSECTION OF BUCK MOUNTAIN ROAD
AND BROWNTOWN ROAD.
&&
EVENT NUMBER LWX1604318
DHLocal storm report, Jun 28, 5:59 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
559 PM EDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG FREDERICK 39.43N 77.42W
06/28/2016 FREDERICK MD 911 CALL CENTER
TREE DOWN IN MYERSVILLE
&&
EVENT NUMBER LWX1604319
RCMLocal storm report, Jun 28, 6:09 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
609 PM EDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TSTM WND DMG NEW WINDSOR 39.54N 77.10W
06/28/2016 CARROLL MD 911 CALL CENTER
TREE DOWN IN NEW WINDSOR
&&
EVENT NUMBER LWX1604320
RCMLocal storm report, Jun 28, 6:24 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
624 PM EDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TSTM WND DMG 1 NE MANASSAS 38.76N 77.47W
06/28/2016 CITY OF MANASSAS VA TRAINED SPOTTER
2 TREES SNAPPED MANY LIMBS DOWN
&&
EVENT NUMBER LWX1604321
RCMLocal storm report, Jun 28, 6:26 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
626 PM EDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND DMG 1 NE MANASSAS 38.76N 77.47W
06/28/2016 CITY OF MANASSAS VA TRAINED SPOTTER
2 TREES SNAPPED MANY LIMBS DOWN
&&
CORRECTED EVENT TIME
EVENT NUMBER LWX1604321
RCMLocal storm report, Jun 28, 6:28 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
628 PM EDT TUE JUN 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND DMG 1 SSE SIMPSONVILLE 39.17N 76.87W
06/28/2016 HOWARD MD PUBLIC
TREE DOWN IN YARD NEAR GORMAN PARK.
&&
EVENT NUMBER LWX1604322
DHThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 2:14 AM EDT | Small Craft Advisory | LWX | 4 hr | |
| Jun 28, 2:40 AM EDT | Areal Flood Warning | LWX | Fairfax | 3 hr |
| Jun 28, 4:34 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, City of Staunton, City of Waynesboro | 41 min |
| Jun 28, 4:46 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Fauquier, Loudoun, Prince William | 44 min |
| Jun 28, 5:00 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Rappahannock, Warren | 45 min |
| Jun 28, 5:15 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jun 28, 5:25 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Fauquier, Loudoun, Prince William, City of Manassas, City of Manassas Park | 50 min |
| Jun 28, 5:26 PM EDT | Flash Flood Warning | LWX | Albemarle, Augusta | 3 hr |
| Jun 28, 5:32 PM EDT | Special Marine Warning | LWX | 88 min | |
| Jun 28, 5:38 PM EDT | Special Marine Warning | LWX | 97 min | |
| Jun 28, 6:21 PM EDT | Special Marine Warning | LWX | 114 min | |
| Jun 28, 6:39 PM EDT | Special Marine Warning | LWX | 96 min | |
| Jun 28, 6:43 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Nelson | 32 min |
| Jun 28, 6:52 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Prince William | 38 min |
| Jun 28, 7:18 PM EDT | Special Marine Warning | LWX | 87 min | |
| Jun 28, 7:30 PM EDT | Special Marine Warning | LWX | 90 min | |
| Jun 28, 7:47 PM EDT | Special Marine Warning | LWX | 88 min |
Nearby
Flash Flood Warnings in Virginia, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.